AVOID This Prescription Medication Combo?
Prescription drugs are something to be taken seriously and some combinations of drugs just aren't good news. Instead of providing relief from problems, they can make things worse. In the most extreme cases, they can even be deadly. A newly released report has indicated that the combination of prescription drugs Crestor (a statin) and canagliflozin, (a diabetes drug) possibly falls into this extreme category. When taken together it has been seen to be toxic. It's important to realize that this report is an early-stage warning about a problem. It is so new that it details an issue that's appeared in just one patient. This patient was a 76-year-old woman with a history of heart disease, kidney disease, and Type 2 diabetes. She had taken Crestor for several years along with five other medications. Once doctors added the diabetes medication, she presented with muscle pain and weakness that was so severe she couldn't walk on her own. When tested, doctors found that the levels of Crestor in her blood were 15 times higher than normal. They theorize that the combination may have affected how the drug was absorbed into her system. Despite the fact that this has only occurred in one patient, the results are concerning enough that doctors believe further investigation is in order. Doctors have acknowledged that there may be a number of patients who are already taking this combination. If that's the case, they're not recommending any changes yet. But this result has put them on alert to monitor patients closely. They've also warned that while the effects of the combination may not be seen right away, that still doesn't mean patients are out of the woods if no bad effects happen immediately. Monitoring should be kept in place for the long term. If you're concerned about the effects of this prescription drug combination in either yourself or a loved one, don't hesitate to speak up. First talk with your/their pharmacist or treating physician. They should be able to provide more information on what to be aware of in order to stay safe.